Alert archive / Idaho / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2014, 5:13 PM MDT for Bonneville County, Teton County, Idaho. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2014, 5:13 PM MDT (23:13 UTC)
- Expired
- May 31, 2014, 6:00 PM MDT
- In force
- 47 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bonneville County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:39 PM MDT | HAIL 1.75 | Tetonia, ID |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2249 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
563
WUUS55 KPIH 312313
SVRPIH
IDC019-081-010000-
/O.NEW.KPIH.SV.W.0003.140531T2313Z-140601T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
513 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO...
SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO...
THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...
* UNTIL 600 PM MDT
* AT 506 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VICTOR...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
VICTOR...
DRIGGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.
&&
LAT...LON 4348 11116 4365 11132 4398 11107 4399 11106
4398 11103 4357 11104
TIME...MOT...LOC 2313Z 219DEG 21KT 4360 11117
$$
HINSBERGER2 follow-up statements
720 WWUS55 KPIH 312326 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 526 PM MDT SAT MAY 31 2014 IDC019-312336- /O.CAN.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/ BONNEVILLE ID- 526 PM MDT SAT MAY 31 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BONNEVILLE COUNTY IS CANCELLED... AT 526 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE THE WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4368 11123 4394 11103 4360 11104 TIME...MOT...LOC 2326Z 212DEG 26KT 4370 11113 $$ IDC081-010000- /O.CON.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/ TETON ID- 526 PM MDT SAT MAY 31 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR EAST CENTRAL TETON COUNTY... AT 524 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DRIGGS... MOVING NORTHEAST AT 30 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... DRIGGS... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4368 11123 4394 11103 4360 11104 TIME...MOT...LOC 2326Z 212DEG 26KT 4370 11113 $$ VALLE
528 WWUS55 KPIH 312358 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 558 PM MDT SAT MAY 31 2014 IDC081-010009- /O.EXP.KPIH.SV.W.0003.000000T0000Z-140601T0000Z/ TETON ID- 558 PM MDT SAT MAY 31 2014 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TETON COUNTY WILL EXPIRE AT 600 PM MDT... AT 559 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7. && LAT...LON 4368 11123 4394 11103 4360 11104 TIME...MOT...LOC 2359Z 212DEG 26KT 4390 11094 $$ HINSBERGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:47 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 31, 1:47 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 147 PM MDT SAT MAY 31 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY. UPPER TROUGH SHIFTS ACROSS EASTERN IDAHO TONIGHT THROUGH SUNDAY. INSTABILITY INCREASING ACROSS EASTERN HALF OF FORECAST AREA THIS AFTERNOON WITH STEEP LAPSE RATES AND MU-CAPE 1000+ SO FAR. REMAINDER OF REGION SAW CLOUD COVER EARLY TODAY SO INSTABILITY LIMITED. EXPECT STRONGEST STORMS AT THIS TIME TO BE MAINLY EAST OF INTERSTATE 15 BUT STILL CANT RULE OUT CONVECTION ELSEWHERE IN THE REGION AHEAD OF ADVANCING SHORTWAVE. SHORTWAVE AXIS OVERHEAD BETWEEN 06Z-12Z TONIGHT AND CANNOT RULE OUT NOCTURNAL THUNDERSTORMS WITH NAM CONTINUING TO INDICATED NEGATIVE LIFTEDS NORTHEAST HALF OF FORECAST AREA OVERNIGHT. UPPER TROUGH SHIFTS EAST THROUGH SUNDAY BUT LINGERING MOISTURE AND POCKETS OF INSTABILITY SUNDAY AFTERNOON MAINLY NORTHERN HALF OF REGION COULD STILL HELP FIRE CONVECTION. NEXT SHORTWAVE CURRENTLY IN SE ALASKA DROPS THROUGH BC CANADA BY MONDAY. GFS AND NAM AGREE ON THIS FEATURE ELONGATING A TROUGH ALONG WEST COAST...PICKING UP WEAK FEATURE OFF CALIFORNIA COAST. NOT A LOT OF MOISTURE TO WORK WITH BUT ENOUGH INSTABILITY AND MID LEVEL MOISTURE TO FORCE ANOTHER ROUND OF AFTERNOON/EVENING THUNDERSTORMS MONDAY AND THEN AGAIN ON TUESDAY AS TROUGH SHIFTS EAST INTO THE ROCKIES. DMH .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. BOTH GFS AND EUROPEAN GO INTO A MAINLY DRY WEST TO NORTHWEST FLOW ALOFT PATTERN BY WEDNESDAY. ON GRIDS I TRENDED TO BEGIN TO DECREASE PRECIPITATION CHANCES THROUGH THE LONG TERM BUT STILL KEPT IN VERY LOW CHANCES MAINLY IN THE MOUNTAINS. EXPECT TEMPERATURES TO BE NEAR NORMAL THROUGH THE PERIOD AND ALSO STARTED TRENDING THEM DOWNWARD A BIT TOO. GK && .AVIATION...MOST PRECIPITATION AND CONVECTIVE ACTIVITY HAS REMAINED IN THE NORTHEAST. KEPT IN VICINITY THUNDERSTORMS THIS AFTERNOON AT ALL SITES AND VICINITY SHOWERS MUCH OF OVERNIGHT. STILL EXPECT VFR CONDITIONS EVEN UNDER SHOWERS THROUGH SUNDAY. EXPECT AFTERNOON CONVECTION ON SUNDAY AS WELL MAINLY IN NORTH AGAIN AND PERHAPS AFFECTING SUN AND IDA. GK && .HYDROLOGY...RIVER FORECASTS SHOWED A SIGNIFICANT DROP FROM PREVIOUS DAYS TODAY...KEEPING ALL GAGES BELOW ACTION STAGE. STILL HAVE THE POSSIBILITY FOR ELEVATED FLOWS ESPECIALLY IN TRIBUTARIES TO THE TETON RIVER BUT OPTED TO LET RIVER STATEMENT QUIETLY EXPIRE. WILL REVISIT STATEMENTS AS NECESSARY THROUGH THE WEEKEND ESPECIALLY AS TETON GAGES CONTINUE TO FLIRT WITH STAGES NEAR BANK FULL. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 3:32 AM MDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 332 AM MDT SAT MAY 31 2014 IDZ017>025-031-032-010945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 332 AM MDT SAT MAY 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE LATER TODAY AND LAST INTO TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. SOME STORMS WILL PRODUCE WINDS OVER 40MPH...SMALL HAIL AND BRIEF DOWNPOURS. THE CHANCE FOR SEVERE WEATHER IS VERY LOW...BUT NOT ZERO AS OF RIGHT NOW. WE ARE LOOKING AT HIGH WATER LEVELS ON A FEW OF OUR STREAMS AND RIVERS. VALLEY CREEK AROUND STANLEY IS IMPROVING...WHILE THE TETON RIVER WILL BE NEAR OR JUST ABOVE BANKFULL FROM ST. ANTHONY THROUGH THE TETON VALLEY. ALSO SOME OF THE TRIBUTARIES COMING OUT OF THE WYOMING MOUNTAINS WILL BE RUNNING HIGH AS WELL. AS OF THIS MORNING...NO FLOODING HAS BEEN REPORTED IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY UNSETTLED WEATHER CONTINUES INTO NEXT WEEK. SHOWERS AND STORMS ARE FORECAST ACROSS THE NORTH TOMORROW...WITH ISOLATED STORMS FOR MONDAY. THE NEXT ACTIVE PERIOD WILL COME TUESDAY AND WEDNESDAY. WITH CONTINUED WARM TEMPERATURES...SOME RIVER AND STREAMS WILL BE RUNNING HIGH. PLEASE MONITOR OUR WEBSITE AND SOCIAL MEDIA SITES FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE 1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN POCATELLO.
In the hours before
Special weather statement, May 31, 1:23 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
123 PM MDT SAT MAY 31 2014
IDZ019-312015-
CLARK ID-FREMONT ID-
123 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
EXTREME NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO
UNTIL 215 PM MDT
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHOTGUN VILLAGE..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHOTGUN VILLAGE...
REA...
ISLAND PARK AND PONDS LODGE...
MACKS INN...
ISLAND PARK VILLAGE...
LAT...LON 4431 11152 4446 11166 4457 11159 4455 11148
4461 11153 4466 11149 4471 11150 4472 11141
4476 11138 4464 11123 4458 11122 4453 11112
4448 11109 4437 11108
TIME...MOT...LOC 1923Z 236DEG 12KT 4444 11148
DMHLocal storm report, May 31, 1:51 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SAT MAY 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL VICTOR 43.60N 111.11W
05/31/2014 E1.00 INCH TETON ID NWS EMPLOYEE
ONE INCH HAIL FELL ON GOLF COURSE.
&&
GWICKLUNSpecial weather statement, May 31, 4:46 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
446 PM MDT SAT MAY 31 2014
IDZ019-023-312330-
TETON ID-BONNEVILLE ID-
446 PM MDT SAT MAY 31 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO
UNTIL 530 PM MDT
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PALISADES..MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALISADES...
VICTOR...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4327 11122 4346 11143 4392 11105 4391 11104
4342 11104
TIME...MOT...LOC 2245Z 219DEG 21KT 4337 11130
HINSBERGERThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 1:23 PM MDT | Special Weather Statement | PIH | Fremont | 52 min |
| May 31, 1:43 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Teton | 32 min |
| May 31, 4:46 PM MDT | Special Weather Statement | PIH | Teton | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.